Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

OBJECTIVE: To report a case in which the aromatase inhibitor letrozole produced irritable mood elevation followed by depression in a woman with a history of postpartum depression. METHODS: A 60-year-old Caucasian woman who had a severe depressive episode after the birth of her only child, 32 years earlier, was treated successively with anastrozole and letrozole following a mastectomy, radiotherapy and chemotherapy. RESULTS: Mrs X was prescribed anastrozole for about 6 weeks. During this time she experienced labile mood, increased activity, tremulousness and difficulty sleeping. These symptoms disappeared after stopping the anastrozole. On letrozole, she developed an acute irritable activated mood elevation, which then subsided into a prolonged major depression after withdrawal of letrozole. These effects occurred during co-prescription of amitriptyline at a low dose for urinary frequency. CONCLUSIONS: The present case suggests caution may be warranted when employing aromatase inhibitors, especially in women with a past history of postpartum affective disorder or bipolar disorder. As with postpartum mania, the primary mechanism of the effect may be acute reduction in circulating oestrogen levels.

Original publication

DOI

10.1111/j.1399-5618.2006.00367.x

Type

Journal article

Journal

Bipolar Disord

Publication Date

10/2006

Volume

8

Pages

516 - 518

Keywords

Aggression, Aromatase Inhibitors, Bipolar Disorder, Breast Neoplasms, Carcinoma, Lobular, Chemotherapy, Adjuvant, Combined Modality Therapy, Depressive Disorder, Major, Female, Humans, Irritable Mood, Middle Aged, Nitriles, Substance Withdrawal Syndrome, Triazoles